Sudden Cardiac Arrest in a Patient With Myxedema Coma and COVID-19

Neal M. Dixit; Katie P. Truong; Soniya V. Rabadia; David Li; Pratyaksh K. Srivastava; Tina Mosaferi; Marcella A. Calfon Press; Ines Donangelo; Theodoros Kelesidis

Disclosures

J Endo Soc. 2020;4(10) 

In This Article

Discussion

We present the first case of sudden cardiac arrest (SCA) in the setting of MC in COVID-19. We hypothesize our patient had preexisting clinically compensated hypothyroidism caused by undiagnosed immunotherapy-triggered autoimmune thyroiditis who then presented with decompensated hypothyroidism (ie, MC) in the setting of severe COVID-19. We discuss how SARS-CoV-2 may have precipitated SCA and multiorgan damage in our patient (Figure 1).

Figure 1.

Multiorgan damage inflicted by severe acute respiratory syndrome coronavirus-2 (SARS-CoV-2) infection resulting in cardiac arrest in our patient. SARS-CoV-2 infection and the resulting inflammatory state have been implicated in multisystem dysfunction including cardiac injury, pulmonary emboli, viral pneumonia, and now myxedema coma.

MC is an exceedingly rare form of decompensated hypothyroidism, with an estimated incidence of 1.08 cases per million people.[6] Our patient demonstrated many of the expected clinical findings of MC, including coma, hypothermia, hypoglycemia, hypoventilation, and bradycardia.[5] The presence of hypernatremia is unusual in MC but in this case may have reflected severe dehydration due to altered mental status. MC occurs when a precipitating factor disrupts thyroid hormone regulation in an already hypothyroid patient.[7] Thyroid hormone deficiency is often first detected at the time of crisis, as in our case.[8] An elevated thyroid peroxidase antibody suggests preexisting undiagnosed autoimmune thyroiditis, which may have occurred as a result of treatment for SCLC. Available evidence on the timing of onset of thyroid disease induced by anti-CTLA-4 and anti-PD-1 antibodies suggests that thyroid disease is often asymptomatic and is usually induced by at least 2 cycles of therapy.[9–11] One year prior to admission and during induction treatment for SCLC, the patient had received 3 doses of atezolizumab (a programmed death-ligand 1 inhibitor), which is associated with a 4% incidence of hypothyroidism after induction.[12]

Although triggers of MC are numerous, including abrupt withdrawal of thyroid hormone replacement and recent trauma or surgery, infection is one of the most common precipitants.[6] Thyroid hormone is an important regulator of both the innate and adaptive immune systems, modulating lymphocyte, macrophage, and dendritic cell proliferation and function.[13] Consequently, patients with hypothyroidism may be at a higher risk of contracting infections and subsequently suffering from complications like MC.[13] Viral infections are frequently cited as a major environmental factor implicated in subacute thyroiditis and autoimmune thyroid diseases that are associated with thyrotoxicosis.[14] Increased circulating antibodies in the setting of autoimmunity and molecular mimicry may explain this phenomenon.[14,15] Transient hypothyroidism often occurs in the recovery phase of subacute thyroiditis and less commonly permanent hypothyroidism can occur.[16] However, a direct association between hypothyroidism and viral infections has not been established.[17] Autopsy results of patients infected with the SARS-CoV-1 virus in the early 2000s found destruction of thyroid follicular epithelium and evidence of apoptosis.[18]

We hypothesize that our patient had a decompensation of preexisting undiagnosed hypothyroidism precipitated by SARS-CoV-2 infection. Our patient exhibited the classic characteristics of severe COVID-19: lymphopenia, markedly elevated inflammatory markers, and peripheral ground-glass opacities. SARS-CoV-2 invades cells via the angiotensin-converting enzyme 2 (ACE2) receptor.[19] The ACE2 receptor is highly expressed in thyroid tissue, which may result in direct thyroid damage by SARS-CoV-2, although this is yet to be confirmed in autopsy studies.[20] Thyrotoxicosis has previously been reported in 3 cases of subacute thyroiditis occurring with or following COVID-19.[2–4] Additionally, thyrotoxicosis occurs more frequently in severe COVID-19 cases, possibly related to an atypical mild thyroiditis.[21] Decompensated hypothyroidism has yet to be reported in COVID-19.

Several cardiac complications of MC have been reported, including cardiogenic shock with or without myocardial infarction, cardiac arrhythmias including sinus bradycardia, atrioventricular block, QT prolongation, and SCA.[22,23] However, SCA is unusual with only 3 other cases to our knowledge.[24–26] Our case is the first SCA with infection as the precipitant of MC.

Cardiac damage in severe COVID-19 may occur in about 12% to 28% of patients.[27] Cardiac damage in COVID-19 may result from direct myocyte destruction, viral myocarditis, cytokine storm, microangiopathy, and stress in the setting of unmasked coronary artery disease.[28] In our patient, pulmonary embolism was noted along with a high D-dimer, despite the patient presumably being on rivaroxaban prior to hospitalization. Additionally, troponin elevation, new RBBB (often an indicator of RV strain) noted on electrocardiogram, and RV dysfunction evident on transthoracic echocardiogram, suggest that ongoing pulmonary thrombotic embolization may have led to a dramatic increase in RV afterload contributing to PEA arrest.

Owing to a high mortality rate, prompt infusion of thyroid hormone is the consensus treatment for MC.[5] High doses (eg, levothyroxine > 500 mcg/d or liothyronine > 75 mcg/d) are associated with higher mortality in patients older than 65 years and with preexisting cardiac disease.[22] One prior case of SCA occurred 15 minutes after a 300-mcg levothyroxine infusion.[24] This is similar to our case in that PEA arrest occurred 8 minutes after levothyroxine infusion. However, by contrast, we administered a more conservative initial levothyroxine loading dose of 200 mcg. We also intentionally avoided the administration of liothyronine to ensure slower hormonal onset. Given that the conversion of T4 to metabolically active T3 occurs over the course of hours, we suspect it is unlikely the levothyroxine infusion precipitated SCA in our case.[29]

processing....